Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking vyvanse. Diagnosed with ventricular hypertrophy. Side effect of drug? Required medicine?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
I had been on vyvanse for about 1yr 9months, and just got diagnosed with ventricular hypertrophy (1.9cm on the left side vs 1cm being normal). No EKG or ecocardiogram done prior to compare against. Is this a known side effect of the drug? And how big of a deal is it if the heart is otherwise functioning fine (no arrythmias or other irregularities). Could I keep using the medication just at a much lower dose and less frequently and see if the condition improves (reduced wall thickness) or do I have to abstain altogether? And any suggestion on excercising while on the meds? Like an amount of time to wait after taking it before safe to do a cardio workout? I notice that I always sweated profusely (and I am already a sweater to begin with) whenever working out same day of taking meds. Particilarly on the treadmill, would be soaked completely through all my cloths, very hot, with elevated heart rate.

Lastly, is there any pecking order in terms of which stimulants would aggrevate the condition most: coffee w/ caffeine, red bull, rockstar vs. the medication itself (vyvanse) if even at a lower dose (10-15mg vs the regular 30-40mg I had been taking) vs. similar category drugs like Ritalin or Adderrall at low doses, too.

I'm a 36yr old male with 20yr background in endurance running and triathlons. Have not been diagnosed with hypertension, blood pressure when taken had been normal, though have been on long, late night work stretches behind the computer for the past 10yrs.

Note: my father says he has an enlarged heart (he attributes to athletic heart syndrome, as I had originally, too) and has occasional atrial fibrillation which he takes meds for I believe. He is 70 now, the AF started probably when he was 60.

Thanks in advance,
Posted Thu, 28 Feb 2013 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 57 minutes later
Thanks for writing in.
I am a qualified and certified cardiologist. I read your question with diligence.
Causes of Left Ventricular Hypertrophy(LVH) without other obvious symptoms are three:
1. Hypertension
2. Athletic heart Syndrome
3. Silent left ventricular outlet or Aortic valve obstruction
The last one can be picked by echocardiography. So, I would suggest to you is get your BP checked once in three days for a month if hypertension is the cause it needs to be treated. Vynase per se does not lead to LVH.
I checked the pharmacology sites on net and following is the right advice which I strongly recommend to you:
I quote
"Get emergency medical help if you have any of these signs of an allergic reaction while taking lisdexamfetamine (the active ingredient contained in Vyvanse) hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have a serious side effect such as:

fast, pounding, or uneven heartbeats;

decreased blood pressure (feeling light-headed, fainting);

tremor, restlessness, hallucinations, unusual behavior, or motor tics (muscle twitches); or

dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, seizure)."
End of quote. Therefore, if your blood pressure is even slightly elevated its treatment would lead to regression of LVH.
If you have any more query regarding your problem I will be too happy to answer. Good Luck.
With Best Wishes

(Dr Anil Grover)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor